Alert archive / Connecticut / Special Weather Statements in 2011

Special Weather Statement, NWS Boston/Norton, MA

August 2, 2011

NWS Boston/Norton, MA issued this special weather statement at Aug 2, 2011, 1:08 AM EDT. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2011, 1:08 AM EDT (05:08 UTC)
Expired
Aug 2, 2011, 2:00 AM EDT
In force
52 min
Issued by
NWS Boston/Norton, MA

The radar

The Brookhaven radar (KOKX), 88 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 5.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1322 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

467 
WWUS81 KBOX 020508
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
108 AM EDT TUE AUG 2 2011

CTZ002-020600-
HARTFORD CT-
108 AM EDT TUE AUG 2 2011

AT 108 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 14 MILES WEST OF BURLINGTON...OR ABOUT 6 MILES WEST
OF TORRINGTON...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...BURLINGTON...CANTON...BRISTOL...
  AVON...PLAINVILLE...FARMINGTON...SOUTHINGTON...BLOOMFIELD...WEST
  HARTFORD...NEW BRITAIN...NEWINGTON AND HARTFORD.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4181 7295 4184 7294 4181 7263 4157 7278
      4155 7282 4156 7284 4154 7285 4154 7286
      4156 7288 4155 7294 4164 7294 4164 7299
      4180 7302

$$

NOCERA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:03 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 1, 11:03 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1103 PM EDT MON AUG 1 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT BRINGING SLIGHTLY
LESS HUMID CONDITIONS TO THE AREA TUESDAY. THERE WILL BE ANOTHER CHANCE
OF A FEW SHOWERS/THUNDERSTORMS TUESDAY AFTERNOON AND EVENING...ESPECIALLY
IN SOUTHERN NH/NORTHEAST MA. A LOW PRESSURE SYSTEM PASSING SOUTH
OF NEW ENGLAND LATE WEDNESDAY AND WEDNESDAY NIGHT MAY PRODUCE
SHOWERS ALONG THE SOUTH COAST. THE NEXT CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL BE LATE SATURDAY INTO SUNDAY AS ANOTHER LOW
PRESSURE SYSTEM PASSES NEAR SOUTHERN NEW ENGLAND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
MESOSCALE UPDATE 11 PM...

SHOWERS AND TSTMS CONTINUE TO FIRE ACROSS NORTHERN PA AND EASTWARD
INTO SOUTHEAST NY INCLUDING THE CATSKILL REGION. COMBINATION OF
FRONTAL CONVERGENCE ALONG WITH LFQ OF STRONG UPPER LEVEL PROVIDING
FORCING FOR ASCENT. MODEST ML CAPES OF 1000-1500J/KG AND MID LEVEL
LAPSE RATES OF 7C/KG WILL LIKELY SUSTAIN CONVECTION TONIGHT. DEEP
LAYER SHEAR IS MARGINAL AT 30 KT WHICH WILL LIKELY KEEP AREAL
COVERAGE ISOLATED TO WIDELY SCATTERED. MEAN WIND FLOW IS WNW SO
MUCH OF THIS ACTIVITY SHOULD SLIDE SW OF NEW ENGLAND. HOWEVER
CAN/T RULE OF AN ISOLATED SHOWER OR TSTM AS SURFACE FRONT SLIDES
INTO THE REGION ALONG WITH LFQ OF UPPER LEVEL JET.

OTHERWISE...PARTIAL CLEARING WILL LIKELY ALLOW FOR PATCHY FOG TO
DEVELOP IN THE TYPICALLY PRONE LOCATIONS AFTER MIDNIGHT.  LOW
TEMPERATURES SHOULD RANGE FROM THE UPPER 50S TO LOWER 60S ACROSS
SOUTHWEST NH/WESTERN MA...TO MAINLY THE 60S TO AROUND 70 ELSEWHERE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
RUNNING LATE DUE TO SEVERE CONVECTION THIS AFTERNOON. THE MAIN
ISSUE TUE IS THE RISK FOR MID AFTERNOON TO EARLY EVENING
CONVECTION ACROSS NE MA AND THE ADJACENT COASTAL WATERS. THERE IS
A 500 MB COLD POOL TONGUE ASSOCIATED WITH A TROF PASSAGE. ALL
MODELS SHOW THIS FEATURE TO A GREATER OR LESS EXTENT WITH THE NAM
SHOWING HIGHER RESOLUTION. TOTAL TOTALS GO ABOVE 50 AND SHOWATERS
DOWN TO -1. BESIDES MODERATE INSTABILITY...THERE IS AT LEAST
MODERATE VERTICAL WIND SHEAR OF 35 TO 40 KT. THUS...SEE THE
POTENTIAL FOR STRONG WIND GUSTS AS WELL AS SOME HAIL ACROSS NE
MA AND THE COASTAL WATERS OFF CAPE ANN INCLUDING STELLWAGEN BANK.
EASTERN HILLSBOROUGH COUNTY...MIDDLESEX COUNTY AND THE BOSTON
METRO AREA ARE NEAR THE SOUTHWEST EDGE OF THIS AREA. HAVE PLACED
GUSTY WINDS FOR ENHANCED WORDING IN THE ZFP AND WILL NOTE IN AN
UPDATED HWO SHORTLY.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
HIGHLIGHTS...
* SHOWERS MAY CLIP SOUTHERN NEW ENGLAND LATE WEDNESDAY
* WARM AND DRY WEATHER THURSDAY AND FRIDAY
* MORE SHOWERS AND THUNDERSTORMS POSSIBLE SATURDAY AFTERNOON INTO SUN

OVERVIEW...
MODELS IN REASONABLE AGREEMENT WITH RESPECT TO SYNOPTIC
PATTERN...BUT SOME DIFFERENCES IN DETAILS. DUE TO CONVECTION
ISSUES IN THE NEAR AND SHORT TERM...HAVE SPENT LESS TIME THAN
USUAL FOR THE LONG TERM.

WEDNESDAY/WEDNESDAY NIGHT... SFC WAVE ASSOCD WITH GT LAKES SHORTWAVE
WILL BE TRACKING SE ALONG A WARM FRONT. SOME SORT OF MCS IS LIKELY
ALONG THIS WARM FRONT MOVING SE FROM GT LAKES BUT THERE IS
UNCERTAINTY WITH HOW CLOSE THIS LOW TRACKS AND IF ANY PRECIP GETS
INTO SNE. THE 12Z NAM AND 09Z SREF POINTED TO WET CONDITIONS
ACROSS AT LEAST THE SOUTHERN HALF OF THE CWA WHILE THE 12Z GFS AND
12Z ECMWF KEEP THE RAFL SUPPRESSED. A QUICK LOOK AT THE 18Z NAM
INDICATES A DRIER SOLUTION. FOR NOW HAVE CHANCE POPS FOR THE
SOUTHERN THIRD OF THE AREA...GENERALLY SOUTH OF A HFD-SFZ-GHG
LINE. MAY HAVE CONSIDERABLE MID AND HIGH CLOUDS ACROSS MUCH OF THE
AREA SOUTH OF RTE 2 IN MA.

THURSDAY AND FRIDAY... WARM AND DRY WEATHER LIKELY AS HIGH PRES
MOVES INTO REGION. THERE MAY BE EXTRA CLOUD COVER ON THURSDAY
ACROSS NE ZONES ASSOCD WITH DEPARTING MID LEVEL VORTEX BUT
CONVECTION NOT EXPECTED. TEMPS WILL BE NEAR OR SLIGHTLY ABOVE
NORMAL...BUT FRI LOOKS TO BE THE WARMER OF THE TWO DAYS AS WARMER
850 MB TEMPS MOVE IN FROM THE WEST.

SATURDAY AND SUNDAY...
NEXT SHORTWAVE MOVES IN FROM THE WEST SATURDAY AND HAVE KEPT CHC
POPS FROM THE PREVIOUS FORECAST. THE ECMWF TAKES A SURFACE WAVE
FURTHER SOUTH THAN THE GFS...ALTHOUGH BOTH BRING RAFL TO MOST OF
THE AREA. THERE IS CONSIDERABLE UNCERTAINTY AS TO JUST HOW MUCH
TROFINESS WILL BE CARVED OUT FROM THE NE SIDE OF THE SUBTROPICAL
RIDGE...AND CONFIDENCE FOR NEXT WEEKEND IS QUITE LOW.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

TONIGHT...
MEDIUM TO HIGH CONFIDENCE IN MAINLY VFR CONDITIONS. ISOLATED
SHOWER/TSTM POSSIBLE. HOWEVER...BRIEF MVFR-IFR CONDITIONS CAN/T BE
RULED OUT. OTHERWISE...PATCHY FOG DEVELOPING LATE MAY RESULT IN
MVFR VISIBILITIES AFTER MIDNIGHT IN THE TYPICALLY PRONE LOCATIONS.
EVEN BRIEF IFR CONDITIONS CAN NOT BE RULED OUT. VFR CONDITIONS
WILL LIKELY PERSIST AT PVD/BOS TERMINALS

KBOS TERMINAL...
MEDIUM TO HIGH CONFIDENCE IN TAF TONIGHT WITH MAINLY VFR CONDITIONS.
VERY LOW PROBABILITY OF AN ISOLATED THUNDERSTORM NEAR THE TERMINAL
THROUGH THE NIGHT.

OUTLOOK...TUESDAY THROUGH FRIDAY...

TUESDAY...
HIGH CONFIDENCE FOR VFR FOR MOST OF THE DAY. HOWEVER...A SECONDARY
FRONT WILL LIKELY PRODUCE SCT TSTMS ACROSS PORTION S NH AND NE
MA...POSSIBLY AS FAR SOUTH AS THE BOS AREA. ANY TSTMS TUE
AFTERNOON AND EVENING COULD BE ACCOMPANIED BY STRONG WIND GUSTS
AND BRIEF MVFR CIGS AND VSBYS IN RAIN. CURRENT THINKING IS THAT
WILL HAVE W-SW WINDS SHIFTING TO W-NW AS FRONT PASSES. THERE IS A
LOW PROBABILITY OF A SEA BREEZE IN BOS AND OTHER COASTAL LOCATIONS
FOR A FEW HOURS DURING EARLY/MID TUE AFTERNOON.

TUESDAY NIGHT...
HIGH CONFIDENCE. MAINLY VFR...EXCEPT FOR LOW PROB FOR ISOLD MVFR
IN ANY EVENING SHOWERS/TSTMS NE TERMINALS.

WEDNESDAY...
MEDIUM CONFIDENCE. EXPECT VFR CONDITIONS NORTHERN AND CENTRAL
AIRPORTS...BUT A CHANCE OF MVFR CIGS/VSBYS IN SHOWERS ACROSS THE
SOUTH COAST TERMINALS.

THURSDAY AND FRIDAY...
HIGH CONFIDENCE VFR.

&&

.MARINE...
TONIGHT...WINDS AND SEAS SHOULD REMAIN BELOW SCA THRESHOLDS.
HOWEVER...A FEW STRONG THUNDERSTORMS WITH HAIL AND ISOLATED GUSTY
WINDS MAY AFFECT THE WATERS THIS EVENING.

OUTLOOK...TUESDAY THROUGH FRIDAY...

TUESDAY/TUESDAY EVENING...SCT TSTMS AHEAD OF A SECONDARY COLD FRONT
COULD PRODUCE STRONG WIND GUSTS ACROSS THE COASTAL WATERS OFF CAPE
ANN AS WELL AS MASS BAY AND STELLWAGEN BANK.

WEDNESDAY THROUGH FRIDAY...WINDS AND SEAS LIKELY TO REMAIN BELOW
SCA THRESHOLDS THROUGH THE PERIOD.

&&

.EQUIPMENT...
BLOCK ISLAND AWOS /KBID/ DEWPOINT IS ERRONEOUS AND FAA HAS BEEN
NOTIFIED. THERE IS NO ESTIMATE OF WHEN IT WILL BE FIXED. THIS MAY
AFFECT MOS GUIDANCE FOR KBID.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...FRANK/THOMPSON
NEAR TERM...NOCERA - UPDATED 1102 PM
SHORT TERM...THOMPSON
LONG TERM...THOMPSON
AVIATION...FRANK/THOMPSON - UPDATED 1102 PM
MARINE...FRANK/THOMPSON
EQUIPMENT...STAFF
Hazardous weather outlook, Aug 1, 9:13 PM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
913 PM EDT MON AUG 1 2011

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-030115-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
913 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST
MASSACHUSETTS AND PORTIONS OF SOUTHWEST NEW HAMPSHIRE TUESDAY
AFTERNOON AND EVENING. AN ISOLATED STORM OR TWO COULD PRODUCE
STRONG WIND GUSTS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-030115-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
913 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A POSSIBILITY OF WIDELY SCATTERED STRONG
THUNDERSTORM OVER THE COASTAL WATERS ADJACENT TO CAPE ANN AS
WELL AS MASSACHUSETTS BAY AND STELLWAGEN BANK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 1:08 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
108 AM EDT TUE AUG 2 2011

CTZ002-020600-
HARTFORD CT-
108 AM EDT TUE AUG 2 2011

AT 108 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 14 MILES WEST OF BURLINGTON...OR ABOUT 6 MILES WEST
OF TORRINGTON...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...BURLINGTON...CANTON...BRISTOL...
  AVON...PLAINVILLE...FARMINGTON...SOUTHINGTON...BLOOMFIELD...WEST
  HARTFORD...NEW BRITAIN...NEWINGTON AND HARTFORD.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4181 7295 4184 7294 4181 7263 4157 7278
      4155 7282 4156 7284 4154 7285 4154 7286
      4156 7288 4155 7294 4164 7294 4164 7299
      4180 7302

NOCERA

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:43 AM EDTSpecial Marine WarningBOX62 min
Aug 2, 5:16 PM EDTSevere Thunderstorm WarningBOXBarnstable29 min
Aug 2, 5:18 PM EDTSpecial Marine WarningBOX39 min
Aug 2, 5:26 PM EDTSpecial Weather StatementBOXNorfolk34 min
Aug 2, 6:16 PM EDTAreal Flood AdvisoryBOXEssex, Middlesex, Suffolk71 min
Aug 2, 6:23 PM EDTSpecial Weather StatementBOXSuffolk22 min
Aug 2, 6:43 PM EDTSpecial Marine WarningBOX32 min
Aug 2, 6:52 PM EDTSpecial Weather StatementBOXBarnstable23 min
Aug 2, 7:10 PM EDTSpecial Weather StatementBOXBarnstable20 min
Aug 2, 7:13 PM EDTSevere Thunderstorm WarningBOXBarnstable20 min
Aug 2, 7:17 PM EDTSpecial Weather StatementBOXBristol43 min
Aug 2, 7:22 PM EDTSpecial Marine WarningBOX23 min
Aug 2, 7:49 PM EDTSpecial Marine WarningBOX26 min
Aug 2, 4:24 PM EDTSpecial Weather StatementBOXHillsborough36 min

Nearby

Special Weather Statements in Connecticut, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.